Alert archive / Wisconsin / River Flood Warnings in 2020
River Flood Warning 22, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jun 10, 2020, 8:41 PM CDT for Richland County, Vernon County, Wisconsin. It took effect at Jun 11, 2020, 1:00 AM CDT. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2020, 8:41 PM CDT (01:41 UTC)
- In effect from
- Jun 11, 2020, 1:00 AM CDT
- Expired
- Jun 11, 2020, 11:28 AM CDT
- In force
- 10 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Viola (VIOW3).
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
150 WGUS43 KARX 110141 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 841 PM CDT Wed Jun 10 2020 .Recent heavy rainfall has resulted in rises on area rivers, streams, and creeks. Minor flooding is forecast along the Kickapoo River at Viola. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... weather.gov/lacrosse. && WIC103-123-111340- /O.NEW.KARX.FL.W.0022.200611T0600Z-200612T1434Z/ /VIOW3.1.ER.200611T0600Z.200611T1200Z.200611T1434Z.NO/ 841 PM CDT Wed Jun 10 2020 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Viola. * from late tonight to Friday morning. * At 12:45 PM Wednesday the stage was 12.4 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Thursday morning and continue to rise to near 14.3 feet by Thursday morning. The river will fall below flood stage by Thursday morning. * Impact...At 14.0 feet...Minor flooding occurs in areas near the river, including Banker Park in Viola. Flooding also affects low lying agricultural land. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ NMB
2 follow-up statements
261 WGUS83 KARX 110610 FLSARX Flood Statement National Weather Service La Crosse WI 110 AM CDT Thu Jun 11 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC053-112110- /O.EXT.KARX.FL.W.0021.000000T0000Z-200613T1030Z/ /BRFW3.1.ER.200611T1350Z.200612T0000Z.200612T1630Z.NO/ 110 AM CDT Thu Jun 11 2020 The Flood Warning continues for The Black River at Black River Falls. * until late Friday night...Or until the warning is cancelled. * At 11:00 PM Wednesday the stage was 45.8 feet. * Flood stage is 47.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this morning and continue to rise to near 48.5 feet by this evening. The river will fall below flood stage by Friday morning. * Impact...At 47.0 feet...Some rural roads may begin to flood including county Highway VV downstream near the La Crosse County line. && LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080 $$ WIC103-123-112110- /O.EXT.KARX.FL.W.0022.000000T0000Z-200612T1251Z/ /VIOW3.1.ER.200611T1047Z.200611T1200Z.200611T1251Z.NO/ 110 AM CDT Thu Jun 11 2020 The Flood Warning continues for The Kickapoo River at Viola. * until Friday morning...Or until the warning is cancelled. * At 8:44 PM Wednesday the stage was 13.2 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this morning and continue to rise to near 14.1 feet by. The river will fall below flood stage by this morning. * Impact...At 14.0 feet...Minor flooding occurs in areas near the river, including Banker Park in Viola. Flooding also affects low lying agricultural land. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ WIC011-121-112110- /O.CON.KARX.FL.W.0020.200611T1800Z-200612T1800Z/ /ARCW3.1.ER.200611T1800Z.200611T1800Z.200612T0000Z.NO/ 110 AM CDT Thu Jun 11 2020 The Flood Warning continues for The Trempealeau River at Arcadia. * from this afternoon to Friday afternoon...Or until the warning is cancelled. * At 11:00 PM Wednesday the stage was 7.4 feet. * Flood stage is 8.0 feet. * Forecast...The river is expected to rise to near flood stage today. * Impact...At 8.0 feet...Minor flooding begins. A few streets are affected by high water, and pumping operations begin. && LAT...LON 4423 9158 4432 9146 4432 9143 4426 9145 4422 9158 $$
260 WGUS83 KARX 111628 FLSARX Flood Statement National Weather Service La Crosse WI 1128 AM CDT Thu Jun 11 2020 .The Kickapoo River at Viola is below flood stage. Therefore...the Flood Warning has been cancelled. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC103-123-111658- /O.CAN.KARX.FL.W.0022.000000T0000Z-200612T1251Z/ /VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1128 AM CDT Thu Jun 11 2020 The Flood Warning is cancelled for The Kickapoo River at Viola. * Flood stage is 14.0 feet. * Forecast...The river will continue to fall and drop below 12 feet tonight. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 10, 6:55 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 10, 6:55 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 655 PM CDT Wed Jun 10 2020 .SHORT TERM...(Tonight through Friday) Issued at 235 PM CDT Wed Jun 10 2020 Upper level shortwave trough making its way northeast across the Great Lakes this afternoon. Areas of showers/a few storms continue in the deformation region of the shortwave, locally mainly impacting western Wisconsin. Additional rainfall of 1/4 (locally 1/2 inch) is possible, but thankfully confined to locations that did not receive the heaviest rains of yesterday. The bulk of the precipitation should clear by 00z. More bits of upper level energy will move through the northwest flow a loft on Thu and will interact with a west-east running sfc boundary laying up across central MN across northern WI. The deeper saturation holds north, and so should the main rain chances. How far south these chances extend is the bigger question locally and meso models currently paint showers down to the I-94 corridor. Looks reasonable given the current setup. SBCAPES up to 500 j/kg via the GFS and NAM, so some thunder not out of the question. .LONG TERM...(Saturday through Wednesday) Issued at 235 PM CDT Wed Jun 10 2020 The GFS and EC remain in good agreement with sliding an upper level ridge across the region this weekend, bending it over and shifting southeast a bit as a PAC NW trough slides across southern Canada. While the scenario generally favors a dry weekend, both models suggest ripples in the upper level flow will slip down the lee side of the ridge while also working into the western side of the trough, potentially topping it. If enough saturation, this could result in some small rain chances. GFS has more RH, and thus more of a smattering of showers here and there. Going to lean on the dry forecast for now, keeping any small chances west/east of the local area. With the ridge axis holding west for the weekend, northwest flow will keep things cool with highs mostly upper 60s to mid 70s. The region looks to get back under southwest flow for the start of the new work week and should see a bump up in temps as a result. Differences between the GFS and EC in just how much the ridge breaks down though, which impacts not only temps but potential pcpn chances. The GFS is more aggressive with breaking the ridge down, then driving a trough/cold front into the region for Wed night. The EC says "no" to this scenario, shuttling the bulk of any shortwave energy northeast into Canada. Several of the GEFS members support the operational GFS. Will ride the consensus solution for now. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 654 PM CDT Wed Jun 10 2020 Clouds continue to progressively diminish as an upper trough departs the region. Models are showing a weak disturbance embedded in northwest flow aloft dropping through the area late tonight. Looks like it will be fairly quick with enough dryness in the low levels to just result in an increase in VFR clouds. Can't entirely rule out a stray shower, but looks like too small of a possiblity at this point to warrant inclusion in the TAF. Will likely see some lingering VFR clouds during the day Thursday. Current gusty northwest winds will subside quickly this evening, backing to the west and southwest overnight. Will likely be a period of low level wind shear at LSE from around 05 to 08Z, with surface winds remaining stronger at RST to preclude LLWS concerns there. West to northwest winds will ramp up Thursday afternoon with gusts around 20 to 25 knots expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Kurz
Hazardous weather outlook, Jun 10, 7:39 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 739 PM CDT Wed Jun 10 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 739 PM CDT Wed Jun 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Flooding continues on several area rivers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flooding or high water levels will continue on several rivers into the weekend. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Local storm report, Jun 10, 4:33 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 4 ESE BLUFFTON 43.39N 91.84W
06/10/2020 M3.90 INCH WINNESHIEK IA PUBLIC
STORM TOTAL.
&&Local storm report, Jun 10, 5:05 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN MONDOVI 44.56N 91.67W
06/10/2020 M2.45 INCH BUFFALO WI CO-OP OBSERVER
STORM TOTAL.
&&Nearby
River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.